Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 90, NWS Charleston, WV

May 26, 2019Athens County, Meigs County, Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 26, 2019, 3:39 PM EDT for Athens County, Meigs County, Vinton County, Ohio. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2019, 3:39 PM EDT (19:39 UTC)
Expired
May 26, 2019, 4:02 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Athens County, OH, Meigs County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:38 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:29 PM EDT, 10 minutes earlier.

Area forecast discussion, May 26, 3:29 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
329 PM EDT Sun May 26 2019

.SYNOPSIS...
Severe weather ahead of a cold front this evening. Cold front
crosses overnight, for a drier Monday. Front returns north as a
warm front Monday night. Hot midweek. Cold front late week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 255 PM Sunday...

Severe thunderstorm watch issued for all but for all but far
southern portions of the warning area through this evening.

Convection was forming early this afternoon in a band along the
lower and middle Ohio valleys. Increasing CAPE and DCAPE on
ongoing diurnal heating, and increasing bulk shear on the
approach of an upper level short wave trough and surface
boundary, with mid to upper 60s dew points in place, spell
damaging wind and large hail potential right across the county
warning area right during the peak heating hours and until
sunset this evening.

SPC analysis already shows 2500 J/kg CAPE and 0-6 km bulk shear
to 40 kts over northern and central portions of the area. 0-6
km bulk shear may be enough for upscale growth for a more
widespread severe threat. The shear is progged to move east-
southeast through the evening, in an axis parallel to and
southeast of the cold front and upper level trough axis. It is
progged around 40 kts, lowering a bit as it tracks east-
southeast this evening.

The storms will die down overnight tonight on loss of heating,
along with loss of shear as the system moves through. It now
appears enough drier and more stable air will arrive behind the
front for a mainly dry day, with areas of morning low cloud and
stratus giving way to sunshine.

Adjusted temperatures up early on and then back down a bit early
as the convection gets going, and then a bit lower overall on
temperatures and dew points overnight tonight and Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 315 PM Sunday...

Weak high pressure over Appalachia and the southern Great Lakes slides
to the east Monday night with a strong warming trend to follow. Further
west, a trough ejects from the Rockies spurring cyclogenesis in the
upper Plains. Forcing focuses along a warm front extending from the
low pressure system eastward to the Upper Ohio Valley, beneath nearly
zonal flow aloft, and with plenty of elevated instability to work
with.

A chance of showers and storms exists over our area with this feature
as a result, but we'd be relying on jet dynamics from a 130+ kt 300mb
jet stream over New England to provide additional forcing this far
removed from the parent low. Alternatively, some models suggest a
tight shortwave trough advecting through otherwise zonal to WNW flow
overnight into early Tuesday, which would likely develop an MCS,
which could impact our area come Tuesday morning. Being a mesoscale
feature on day 2, low confidence exists in this feature
occurring, and have stuck with general chance risk across the
northern half of the area, slightly higher in the mountains to
coincide with the front and upslope enhancement.

Tuesday, the region sits squarely in the warm sector of the
developing Plains pressure system. The result is continued warm,
moist advection into the area leading to 850mb temps near 20C
which translates to surface high temperatures near 90 in the
lowlands and well into the 80's elsewhere (mid-70's for highest
peaks). Wednesday is a near repeat. Well mixed boundary layers
during both days will lead to breezy conditions with gusts in
the teens to near 20 kts. The warm, moist, unstable airmass
suggests plenty of convective potential. However mesoscale
forcing will likely drive isolated to scattered convection both
Tuesday and Wednesday, and cannot be predicted with skill at
this juncture. Elevated heating/Appalachian spine convergence
is expected to generate scattered showers and storms across the
north/central WV mountains, drifting ENEward as they grow
upward.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 330 PM Sunday...

Long-range models suggest a gradual shift in the synoptic pattern
late this week, hopefully offering a reprieve from recent heat and
humidity. Heights begin to lower as broad central CONUS
troughing impinges on a weakening Gulf of Mexico, which brings
the surface boundary back south into the area introducing
widespread precipitation chances once more. The first of a
series of short wave troughs brings rain and storms in from the
West during Thursday, then another sends a cold front through
sometime late Thursday into early Friday. There are considerable
differences between major long range models regarding the
character of the trough, and where/when waves of energy will
move through the broad trough. So, a low-confidence forecast
exists for the second half of the work week - though do expect
periods of showers and storms amid the energetic atmosphere.

The base of the mean trough crosses by the end of Friday,
ushering in at least a modest airmass change for the end of the
week into the weekend. Afterward, flow tends to go zonal, which
is typically a weakly-forced and low-skill forecast scenario,
which is reflected in poor agreement in surface conditions
across the models. So, have stuck with a general blend of models
plus climatology for the weekend forecast. Periods of showers
and storms continue but with temperatures closer to normal.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 255 PM Sunday...

Amidst a very warm and humid air mass ahead of a cold front
approaching from the northwest, thunderstorms will become
stronger and more numerous over the middle Ohio Valley this
afternoon, before pushing east-southeast into the coal fields of
southern WV and eastern KY, and the central Appalachians, this
evening, before weakening after sunset tonight.

The scattered nature of the thunderstorms makes confidence low,
and the diurnal heating factor dampens timing differences
somewhat. MVFR conditions in thunderstorms are coded in TEMPO
groups this afternoon, but thunderstorms that more directly
impact a location will produce IFR conditions along with strong
to possibly damaging wind gusts, along with large hail.
Amendments will likely be needed.

Ohio River sites are most likely to be impacted early on,
followed by CRW, then CKB sand EKN, and then BKW by late this
afternoon or early this evening. Thunderstorms in the EKN area
early on were out ahead of the main action, and they were
weakening and moving away to the east.

MVFR stratocu and IFR to MVFR fog may forming in the wake of
the cold front overnight and early Monday morning, especially
where thunderstorms with heavy rain occur. Any low cloud and fog
will mix out relatively quickly, by mid morning Monday,
followed by a VFR late morning and afternoon. Thunderstorm
development is not expected Monday afternoon, as cooler, drier
and more stable air will be in place.

Southwest surface flow, a bit gusty at times, will become light
and variable overnight tonight, and then light west to northwest
on Monday. Light to moderate southwest flow aloft this
afternoon into tonight, will become light northwest overnight
tonight, and then continue light northwest into Monday
afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Thunderstorm timing may vary, and may need
AMDs and TEMPOs. Development of low cloud and fog overnight
tonight, and then its dissipation Monday morning, may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    L    H    M
PKB CONSISTENCY  H    H    H    H    H    M    M    M    H    M    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    M    L    M    H    H

AFTER 18Z MONDAY...
Brief IFR possible in storms Monday night, and overnight valley
fog into early Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MC
NEAR TERM...TRM
SHORT TERM...MC
LONG TERM...MC
AVIATION...TRM
Hazardous weather outlook, May 26, 1:48 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
148 PM EDT Sun May 26 2019

OHZ076-WVZ010-011-019-020-031-032-040-271800-
Washington-Pleasants-Tyler-Ritchie-Doddridge-Harrison-Taylor-Barbour-
148 PM EDT Sun May 26 2019

...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is also a slight risk of excessive rainfall from rounds of
thunderstorms today. Flooding may become an issue.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-084>086-WVZ007>009-013>018-024>030-034-039-515>526-
271800-
Perry-Morgan-Athens-Vinton-Meigs-Gallia-Mason-Jackson WV-Wood-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
148 PM EDT Sun May 26 2019

...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is also a marginal risk of excessive rainfall from rounds of
thunderstorms today. Flooding may become an issue.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-087-WVZ005-006-271800-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Lawrence OH-Wayne-Cabell-
148 PM EDT Sun May 26 2019

...SEVERE THUNDERSTORM WATCH 252 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is also a marginal risk of excessive rainfall from rounds of
thunderstorms today. Flooding may become an issue.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms Monday night. The
primary threat is damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-271800-
Dickenson-Buchanan-McDowell-
148 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe thunderstorms today and early
tonight. The primary threats are damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 26, 3:03 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             THE PLAINS              39.37N  82.13W
05/26/2019  E1.25 INCH       ATHENS             OH   TRAINED SPOTTER

&&

EVENT NUMBER RLX1901601

SL
Special weather statement, May 26, 3:05 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
305 PM EDT Sun May 26 2019

WVZ007-014-261945-
Mason-Putnam-
305 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MASON AND CENTRAL
PUTNAM COUNTIES...

At 304 PM EDT, a strong thunderstorm was located 8 miles southwest of
Buffalo, or 12 miles west of Winfield, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Nitro, Winfield, Eleanor, Buffalo, Poca, Teays Valley, Bancroft and
Fraziers Bottom.

This includes Interstate 64 in West Virginia between mile markers 36
and 44.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3859 8216 3860 8183 3850 8178 3842 8185
      3841 8187 3849 8208 3856 8217
TIME...MOT...LOC 1904Z 279DEG 24KT 3856 8212

30
Special weather statement, May 26, 3:24 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
324 PM EDT Sun May 26 2019

OHZ075-076-WVZ009-262000-
Washington-Athens-Wood-
324 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...
SOUTHEASTERN ATHENS AND WEST CENTRAL WOOD COUNTIES...

At 324 PM EDT, a strong thunderstorm was located 9 miles northwest of
Coolville, moving east at 40 mph.

Winds in excess of 45 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Belpre, Coolville, Lubeck, Washington, Blennerhassett and Little
Hocking.

This includes Route 50 in West Virginia between mile markers 1 and 5.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3924 8196 3935 8189 3935 8158 3926 8157
      3917 8166
TIME...MOT...LOC 1924Z 279DEG 33KT 3932 8192

30
Local storm report, May 26, 3:27 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             ATHENS                  39.32N  82.10W
05/26/2019  E1.00 INCH       ATHENS             OH   TRAINED SPOTTER

&&

EVENT NUMBER RLX1901602

SL
Local storm report, May 26, 3:29 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 NW CANAANVILLE        39.34N  82.01W
05/26/2019  E1.75 INCH       ATHENS             OH   911 CALL CENTER

            GOLF BALL SIZE HAIL OBSERVED BY A DEPUTY SHERIFF IN
            STROUD RUN STATE PARK.

&&

EVENT NUMBER RLX1901603

JZ
Local storm report, May 26, 3:37 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 NNE ARMITAGE          39.36N  82.09W
05/26/2019                   ATHENS             OH   911 CALL CENTER

            1 TREE DOWN ON PEACH RIDGE ROAD IN ATHENS, OHIO.

&&

EVENT NUMBER RLX1901604

JZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:26 PM EDTSpecial Weather StatementRLXBarbour34 min
May 26, 1:45 PM EDTSpecial Weather StatementRLXUpshur45 min
May 26, 2:11 PM EDTSpecial Weather StatementRLXTucker19 min
May 26, 2:28 PM EDTSevere Thunderstorm WarningRLXCabell, Mason47 min
May 26, 3:05 PM EDTSpecial Weather StatementRLXPutnam40 min
May 26, 3:24 PM EDTSpecial Weather StatementRLXWood36 min
May 26, 3:52 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Wirt, Wood38 min
May 26, 4:28 PM EDTSevere Thunderstorm WarningRLXDoddridge, Gilmer, Lewis, Ritchie, Wirt47 min
May 26, 5:08 PM EDTSpecial Weather StatementRLXGilmer, Lewis52 min
May 26, 6:41 PM EDTSpecial Weather StatementRLXCalhoun, Gilmer, Wirt49 min
May 26, 6:48 PM EDTSevere Thunderstorm WarningRLXJackson27 min
May 26, 7:09 PM EDTSevere Thunderstorm WarningRLXCalhoun, Jackson, Roane36 min
May 26, 7:28 PM EDTSpecial Weather StatementRLXMingo32 min
May 26, 7:34 PM EDTSpecial Weather StatementRLXCalhoun26 min
May 26, 7:49 PM EDTSpecial Weather StatementRLXClay26 min
May 26, 7:59 PM EDTSpecial Weather StatementRLXWebster31 min
May 26, 8:05 AM EDTSpecial Weather StatementRLXPerry40 min
May 26, 2:19 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Vinton56 min
May 26, 2:56 PM EDTSevere Thunderstorm WarningRLXAthens34 min
May 26, 6:48 PM EDTSpecial Weather StatementRLXMorgan27 min
May 26, 7:15 PM EDTSpecial Weather StatementRLXMorgan30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.